Alert archive / South Dakota / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 101, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 30, 2006, 7:27 PM CDT for Buffalo County, South Dakota. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 30, 2006, 7:27 PM CDT (00:27 UTC)
- Expired
- Jun 30, 2006, 8:15 PM CDT
- In force
- 48 min
- Issued by
- NWS Aberdeen, SD
- Area
- Counties, with a storm outline in the text
County Buffalo County, SD
The radar
The Aberdeen radar (KABR), 172 km from the middle of the area, began a volume at 00:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 30, 7:40 PM CDT | HAIL 0.75 | 5 Nw Fort Thompson, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 0.5 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1226 J/kg
- Mixed-layer CIN
- -134 J/kg
- Mixed-layer LCL
- 2449 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 151 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KABR 010027
SVRABR
SDC017-010115-
/O.NEW.KABR.SV.W.0101.060701T0027Z-060701T0115Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
727 PM CDT FRI JUN 30 2006
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BUFFALO COUNTY IN CENTRAL SOUTH DAKOTA...
* UNTIL 815 PM CDT
* AT 722 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES
WEST OF FORT THOMPSON...MOVING EAST AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
FORT THOMPSON AROUND 740 PM CDT...
LEES CORNER AROUND 750 PM CDT...
GO INSIDE A STURDY BUILDING AWAY FROM WINDOWS.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.
LAT...LON 4412 9956 4406 9949 4403 9939 4403 9918
4410 9918
$$
DORN2 follow-up statements
000
WWUS53 KABR 010101
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
800 PM CDT FRI JUN 30 2006
SDC017-010115-
/O.CON.KABR.SV.W.0101.000000T0000Z-060701T0115Z/
BUFFALO SD-
800 PM CDT FRI JUN 30 2006
...A SEVERE THUNDERSTORM WARNING CONTINUES FOR BUFFALO COUNTY UNTIL
815 PM CDT...
AT 757 PM CDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM CAPABLE OF
PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
THIS STORM WAS LOCATED OVER CENTRAL BUFFALO COUNTY...OR 10 MILES EAST
OF FORT THOMPSON...MOVING EAST AT 25 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL EASTERN BUFFALO COUNTY AT 810 PM CDT
HAIL UP TO THE SIZE OF PENNIES IN DIAMETER HAS BEEN REPORTED 5
MILES NORTHWEST OF FORT THOMPSON AT 740 PM CDT WITH THIS STORM. IF
YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT
LIFE AND PROPERTY.
LAT...LON 4411 9924 4403 9924 4401 9916 4405 9903
4412 9904
$$
DORN000
WWUS53 KABR 010114
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
814 PM CDT FRI JUN 30 2006
SDC017-010124-
/O.EXP.KABR.SV.W.0101.000000T0000Z-060701T0115Z/
BUFFALO SD-
814 PM CDT FRI JUN 30 2006
...THE SEVERE THUNDERSTORM WARNING FOR BUFFALO COUNTY HAS BEEN
ALLOWED TO EXPIRE...
AT 811 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED. THEREFORE...
THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.
LAT...LON 4411 9924 4403 9924 4401 9916 4405 9903
4412 9904
$$
DORNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 3:20 PM CDT, 4 hours 7 minutes earlier.
Area forecast discussion, Jun 30, 3:20 PM CDT, 4 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 320 PM CDT FRI JUN 30 2006 .SHORT TERM...TONIGHT THROUGH MONDAY NIGHT FOCUS FOR THE SHORT TERM WILL BE ON THUNDERSTORM CHANCE TONIGHT. CURRENTLY THERE IS AN UPPER LEVEL WAVE THAT HAS PUSHED OUT OF THE NORTHERN ROCKIES AND INTO NE MT/NW ND/SRN SASK. THIS WAVE IS EXPECTED TO PUSH EAST ALONG THE US/CAN BORDER THROUGH TONIGHT. SFC LOW PRESSURE ASSOCIATED WITH THE UPPER WAVE IS CURRENTLY STRETCHING FROM SRN MANITOBA SOUTHWARD THROUGH THE CENTRAL DAKOTAS AND INTO WRN NEBRASKA. HAVE A FAIRLY DEFINED DRY LINE TO THE WEST OF ABERDEEN...INDICATED BY A DEWPOINT AT KABR OF 71F AND AT KMBG OF 51F. THE ASSOCIATED COLD FRONT IS TO THE WEST OF THAT STRETCHING ACROSS CENTRAL SD INTO NW SD. THESE TWO BOUNDARIES ARE EXPECTED TO BE THE FOCUS FOR THUNDERSTORM DEVELOPMENT LATER THIS AFTERNOON AND EVENING. 18Z SOUNDING FROM KBIS...INDICATING GOOD INSTABILITY BUT LIMITED MOISTURE. HOWEVER WITH DEWPOINTS IN THE UPPER 60S AND LOWER 70S ACROSS MUCH OF THE KABR CWA...SHOULD HAVE SUFFICIENT MOISTURE FOR TS DEVELOPMENT. SHEAR PROFILES CONTINUE TO LOOK WEAK...WITH SOME SPEED SHEAR BUT LITTLE DIRECTIONAL SHEAR. THEREFORE EXPECT MOSTLY LARGE HAIL OR DAMAGING WIND THREAT WITH ANY SEVERE ACTIVITY. EXPECT THIS EVENING TO BE THE BEST CHANCE FOR THUNDERSTORMS ACROSS THE CWA...AS THE DRY LINE AND ENSUING COLD FRONT SLIDE THROUGH THE AREA. COULD SEE SOME LINGERING ACTIVITY INTO LATE TONIGHT...WITH PASSAGE OF THE UPPER WAVE. OTHERWISE WILL SEE COOLER TEMPS FOR SATURDAY...WITH ANOTHER SLIGHT CHANCE FOR -TSRA LATE SATURDAY NIGHT AND AGAIN SUNDAY NIGHT AS WEAK SHORTWAVES TRAVEL THROUGH THE REGION IN NORTHWEST FLOW ALOFT. KEPT TEMPERATURE FORECAST SIMILAR TO THE PREVIOUS PACKAGE...WITH HIGHS IN THE 80S TO AROUND 90 AND MIN TEMPS IN THE 50S AND 60S. .LONG TERM...TUESDAY THROUGH FRIDAY TEMPERATURES ARE THE MAIN FORECAST CHALLENGE FOR THE EXTENDED PACKAGE THIS AFTERNOON. MODELS SEEM CONSISTENT ON WARM AND DRY EXTENDED FORECAST. BUILDING 5H RIDGE EAST OF CWA SLIDES THROUGH THE CENTRAL PLAINS BY 12Z FRIDAY. 85H AND 7H LAYERS ALL POINT TOWARD SLOW BUT STEADY WARMUP HEADING INTO NEXT WEEKEND. THERE ARE SOME MINOR IMPULSES THAT TRAVERSE THE RIDGE MID WEEK...DROPPING THROUGH CWA IN NW FLOW. HOWEVER WITH BROAD SFC HIGH PRESSURE TAKING UP RESIDENCE ACROSS THE IA/MO AREA...VERY DIFFICULT TO ADVECT ANY DECENT MOISTURE THIS FAR NORTH...SO DRY FCST STILL SEEMS REASONABLE. TEMPERATURES WILL START OFF SLIGHTLY BELOW SEASONABLE NORMS...WARMING TO SLIGHTLY ABOVE SEASONABLE NORMS BY END OF EXTENDED. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && ALBRECHT/HINTZ
Hazardous weather outlook, Jun 30, 4:43 AM CDT, 14 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 443 AM CDT FRI JUN 30 2006 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-010945- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 443 AM CDT FRI JUN 30 2006 /343 AM MDT FRI JUN 30 2006/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND THROUGH THE EVENING HOURS ACROSS CENTRAL AND EASTERN SOUTH DAKOTA...AS WELL AS WEST CENTRAL MINNESOTA. SOME STORMS ARE LIKELY TO BECOME SEVERE WITH LARGE HAIL AND HIGH WINDS BEING THE MAIN THREATS. A COUPLE OF ISOLATED TORNADOES ARE ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS ARE POSSIBLE ON SUNDAY AND SUNDAY EVENING. SMALL HAIL AND LIGHTNING WOULD BE THE MAIN THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING ACROSS CENTRAL AND EASTERN SOUTH DAKOTA...AS WELL AS EXTREME WEST CENTRAL MINNESOTA. TT
In the hours before
Local storm report, Jun 30, 6:47 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
647 PM CDT FRI JUN 30 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM HAIL 6 NW MILLER 44.58N 99.07W
06/30/2006 E0.88 INCH HAND SD LAW ENFORCEMENT
&&
PARKINLocal storm report, Jun 30, 7:12 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
712 PM CDT FRI JUN 30 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM HAIL 6 N REE HEIGHTS 44.60N 99.20W
06/30/2006 E1.50 INCH HAND SD PUBLIC
&&
PARKINThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 8:50 PM CDT | Severe Thunderstorm Warning | ABR | McPherson | 55 min |
| Jun 30, 10:58 PM CDT | Severe Thunderstorm Warning | ABR | Roberts | 47 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.